Alert archive / Kansas / Flash Flood Warnings in 1996

Flash Flood Warning 17, NWS Dodge City, KS

July 26, 1996Barber County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jul 26, 1996, 6:31 AM CDT for Barber County, Kansas. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 1996, 6:31 AM CDT (11:31 UTC)
Expired
Jul 26, 1996, 8:25 AM CDT
In force
114 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 73 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1584 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1584 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 261131
FFWDDC
KSC007-261325-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
631 AM CDT FRI JUL 26 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 825 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL KANSAS

   ...BARBER COUNTY
 
...THIS EXTENDS THE PREVIOUS FLASH FLOOD WARNING FOR BARBER COUNTY...

AT 620 AM CDT...DODGE CITY DOPPLER RADAR INDICATED NUMEROUS
SHOWERS AND THUNDERSTORMS CONTINUING TO MOVE ACROSS BARBER COUNTY.
RADAR AND SATELLITE PRECIPITATION ESTIMATES EXCEED 3.5 INCHES SINCE
11 PM. FLASH FLOODING WILL CONTINUE TO BE LIKELY OVER CENTRAL
PARTS OF BARBER COUNTY...AROUND BITTER CREEK...AND WEST CEDAR
CREEK...ALL TRIBUTARIES OF THE MEDICINE LODGE RIVER.

MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN...
 
DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER
CAN WASH A CAR FROM A ROADWAY. ALSO...THE R0OADBED MAY NOT BE
INTACT UNDER THE WATER.

REITER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 4:26 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 26, 4:26 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
425 AM CDT FRI JUL 26 1996

...MAIN FCST CHALLENGE IS SEVERE WX CHANCES AND TIMING OF UPPER
   SHRTWV FEATURES...

SHTWVS IN NW FLOW CONT TO BE THE MAIN SUPPORT FOR CNVCTN AND
TIMING OF THESE WVS ARE CRITICAL. NGM SHOWS THE BEST MINOR
SHRTWV IN BACK OF DEPARTING MCS TO DROP INTO RGN IN LATE PM
WHILE OTHER MODELS SHOW VIRTUALLY NO WV. GOOD UPSLOPE TO HELP
RETURN MSTR AS LOW PSR DVLPS IN SERN CO TAFTN AND ETA/AVN SEEM
TO HAVE BEST HANDLE ON THIS SFC FEATURE. WITH GOOD TURNING OF
HODOGRAPH IN LOW LVLS SOME STORMS SHLD BE SEVERE WITH MAIN
THREAT HAIL AND WIND. BEST UPR SHEAR STAYS NORTH AND EAST FOR
BEST SUPERCELL THREAT. SOME WAA AND MINOR CAPPING AT H7 TO KEEP
TSTRMS AT BAY UNTIL SHRTWV ARRIVES FROM NWRN KS LATE TAFTN AND
PSBL MCS THEN MOVS OUT OF ERN CWA INTO ERN/CNTRL KS. BEST CHANCE
OF PCPN IS FROM HAYS TO PRATT AND P28 WITH DEEPER MSTR AND WEAKER
CAP...WHILE SWRN CWA MORE CAPPED AND DRIER ALOFT...AND HAVE WORDED
ZONE FCST RESPECTIVELY. WITH PLENTY OF DIABATIC HTG AND SOME
LOW LVL WAA TDY SHLD REACH WARMER FWC GUID FCT TEMPS EXCEPT
WARMER YET IN P28 AREA DUE TO SOIL ALBEDO WHERE MID 90S TO
AGAIN BE COMMON.

FOR LONG TERM...NW FLOW CONT WITH RISING H5 HEIGHTS TO BRING
GRADUALL WARM-UP...HOWEVER WITH NW FLOW PATTERN YOU CAN BET
ON MINOR SHRTWVS TO KICK OFF MORE ROUNDS OF CNVCTN. BEST AREA
OF CNVCTN AGAIN WHERE H7 CAP IS WEAKER IN ERN CWA WHILE SWRN
AREAS MAY START TO CAP OFF. LOOKS LIKE STRONG WAVE TO PUSH COLD
FRONT THRU ON MONDAY ON NEW MRF AND COULD SEE SOME NASTY STORMS
AGAIN IF THIS COME TRUE.

DDC 089/064 089/064 091 343
GCK 090/064 090/063 091 343
EHA 091/064 092/060 095 222
LBL 090/065 0 92/060 092 222
HYS 088/060 085/059 089 453
P28 095/069 095/069 095 943

KRUSE

In the hours before

Special weather statement, Jul 26, 2:43 AM CDT, 3 hours 48 minutes before
KSZ030-031-043>046-061>066-074>081-084-260845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
242 AM CDT FRI JUL 26 1996

...SEVERE THUNDERSTORM WATCH 855 HAS BEEN CANCELLED FOR MUCH OF
SOUTHWEST KANSAS...

THE FOLLOWING COUNTIES ARE NO LONGER UNDER A SEVERE THUNDERSTORM
WATCH:

TREGO..ELLIS..SCOTT..LANE..NESS..RUSH..HAMILTON..KEARNY..FINNEY
..HODGEMAN..PAWNEE..STAFFORD..STANTON..MORTON..GRANT..HASKELL..GRAY..
FORD..KIOWA..ED6WARDS AND PRATT.

BURKE/REITER
Special weather statement, Jul 26, 3:01 AM CDT, 3 hours 30 minutes before
KSZ030-085>090-260905-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
301 AM CDT FRI JUL 26 1996

...SEVERE THUNDERSTORM WATCH 855 EXPIRED AT 3 AM CDT...

NO PART OF SOUTHWEST KANSAS IS UNDER A SEVERE THUNDERSTORM WATCH.

BURKE/REITER
Local storm report, Jul 26, 3:19 AM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DODGE CITY KS
319 AM CDT FRI JUL 26 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    9 SE MEADE                KS   0.88 INCH HAIL
07/25/96   MEADE

0743 PM    8 WSW HAYS                KS   0.75 INCH HAIL
07/25/96   ELLIS

0930 PM    HANSTON                   KS   0.75 INCH HAIL
07/25/96   HODGEMAN

0945 PM    WAKEENEY                  KS   0.75 INCH HAIL
07/25/96   TREGO

0945 PM    8 SSW MACKSVILLE          KS   0.75 INCH HAIL
07/25/96   STAFFORD

0948 PM    HANSTON                   KS   0.75 INCH HAIL
07/25/96   HODGEMAN

1008 PM    1 N WAKEENEY              KS   0.75 INCH HAIL
07/25/96   TREGO

1014 PM    8 SSE MACKSVILLE          KS   0.75 INCH HAIL
07/25/96   STAFFORD

1040 PM    4 E ANTONINO              KS   0.75 INCH HAIL
07/25/96   ELLIS

0100 AM    JETMORE                   KS   60 MPH WIND GUST
07/26/96   HODGEMAN                       TREE LIMBS DOWN

BURKE/REITER
Special weather statement, Jul 26, 5:17 AM CDT, 1 hour 14 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-270000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
515 AM CDT FRI JUL 26 1996

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
SOUTHWEST KANSAS TODAY. RETURNING GULF MOISTURE AHEAD OF DEVELOPING
LOW PRESSURE IN COLORADO WILL SET THE STAGE FOR SEVERE THUNDERSTORMS
TO DEVELOP. AN UPPER AIR DISTURBANCE WILL HELP TO SET OFF THE
THUNDERSTORMS FIRST FROM SYRACUSE TO SCOTT CITY AND HAYS BY MID
AFTERNOON WHILE THE REST OF THE AREA FROM ELKHART TO DODGE CITY
AND PRATT LATE IN THE AFTERNOON AND EVENING. COLDWATER TO MEDICINE
LODGE SHOULD SEE THE CHANCES OF THUNDERSTORMS MAINLY BY EARLY TO
LATE EVENING. A GRADUAL TURNING IN THE WIND FIELD WITH HEIGHT COULD
CAUSE SOME OF THESE THUNDERSTORMS TO ROTATE WITH THE THREAT FOR
ISOLATED TORNADOS. THE MAIN THREAT SHOULD BE LARGE HAIL AND
DAMAGING WINDS. EMERGENCY MANAGERS SHOULD BE PREPARED FOR SPOTTER
ACTIVATION LATER THIS AFTERNOON AND EVENING.

AN UPDATED OUTLOOK WILL BE ISSUED AROUND 11 AM THIS MORNING.

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:00 PM CDTSevere Thunderstorm WarningDDCScott45 min
Jul 25, 8:05 PM CDTSevere Thunderstorm WarningDDCEllis30 min
Jul 25, 9:23 PM CDTSevere Thunderstorm WarningDDCTrego57 min
Jul 25, 9:52 PM CDTSevere Thunderstorm WarningDDCEllis58 min
Jul 25, 10:00 PM CDTSevere Thunderstorm WarningDDCStafford50 min
Jul 25, 10:39 PM CDTSevere Thunderstorm WarningDDCTrego31 min
Jul 25, 11:19 PM CDTSevere Thunderstorm WarningDDCKiowa, Pratt46 min
Jul 26, 12:45 AM CDTSevere Thunderstorm WarningDDCHodgeman45 min
Jul 26, 1:34 AM CDTSevere Thunderstorm WarningDDCHodgeman46 min
Jul 26, 1:38 AM CDTSevere Thunderstorm WarningDDCBarber47 min
Jul 26, 2:24 AM CDTFlash Flood WarningDDCBarber4 hr

Nearby

Flash Flood Warnings in Kansas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.